Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 3, NWS Great Falls, MT

January 26, 2019

NWS Great Falls, MT issued this high wind warning at Jan 26, 2019, 1:57 PM MST. It took effect at Jan 27, 2019, 2:00 AM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2019, 1:57 PM MST (20:57 UTC)
In effect from
Jan 27, 2019, 2:00 AM MST
Expired
Jan 27, 2019, 5:00 PM MST
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

431 
WWUS75 KTFX 262057
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
157 PM MST Sat Jan 26 2019

MTZ009-010-048-270900-
/O.UPG.KTFX.HW.A.0003.190127T0600Z-190128T0700Z/
/O.NEW.KTFX.HW.W.0003.190127T0900Z-190128T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
157 PM MST Sat Jan 26 2019

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 2 AM to 5 PM MST Sunday.
the High Wind Watch is no longer in effect.

* WINDS...Northwest 30 to 40 mph with gusts up to 70 mph.

* TIMING...Strongest winds should occur Sunday morning.

* IMPACTS...Isolated power outages are possible. Outdoor work and
  travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ011>013-044>047-049>051-270900-
/O.UPG.KTFX.HW.A.0003.190127T1800Z-190128T0700Z/
/O.NEW.KTFX.HW.W.0003.190127T1800Z-190128T0600Z/
Hill-Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Eastern Teton-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, and Grass Range
157 PM MST Sat Jan 26 2019

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST SUNDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 11 AM to 11 PM MST Sunday.
the High Wind Watch is no longer in effect.

* WINDS...Northwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Winds shift to the northwest following the passage of
a Canadian cold front late Sunday morning and afternoon. The
strongest winds should occur during this time period.

* IMPACTS...Isolated power outages are possible. Outdoor work and
  travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
5 follow-up statements
098 
WWUS75 KTFX 270323
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
823 PM MST Sat Jan 26 2019

MTZ009-010-048-271200-
/O.CON.KTFX.HW.W.0003.190127T0900Z-190128T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
823 PM MST Sat Jan 26 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST
SUNDAY...



* WINDS...West 30 to 40 mph with gusts up to 70 mph.

* TIMING...Strongest winds should occur Sunday morning, with windy
  conditions continuing into the afternoon.

* IMPACTS...Strong winds could blow down limbs, trees, and power
  lines. Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Areas with
  fresh snowfall may see some blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ011>013-044>047-049>051-271200-
/O.CON.KTFX.HW.W.0003.190127T1800Z-190128T0600Z/
Hill-Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Eastern Teton-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, and Grass Range
823 PM MST Sat Jan 26 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM TO 11 PM MST
SUNDAY...


* WINDS...Northwest 30 to 40 mph with gusts up to 65 mph.

* TIMING...Winds shift to the northwest following the passage of a
  Canadian cold front late Sunday morning and afternoon. The 
  strongest winds should occur during this time period.

* IMPACTS...Strong winds could blow down limbs, trees, and power
  lines. Isolated power outages are possible. Travel will be
  difficult, especially for high profile vehicles. Some areas may
  see blowing snow with snowfall along and behind the cold front.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

http://www.weather.gov/greatfalls
779 
WWUS75 KTFX 271003
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
303 AM MST Sun Jan 27 2019

MTZ011>013-044>047-049>051-272200-
/O.EXT.KTFX.HW.W.0003.190127T1600Z-190128T0600Z/
Hill-Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Blaine-
Eastern Teton-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, 
Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, 
Hays, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, and Grass Range
303 AM MST Sun Jan 27 2019

...HIGH WIND WARNING NOW IN EFFECT FROM 9 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WINDS...Northwest 30 to 40 mph with gusts up to 65 mph.

* TIMING...Winds shift to the northwest following the passage of a
  Canadian cold front late this morning into this early afternoon.
  The strongest winds will likely occur during this time period.

* IMPACTS...Strong winds could blow down limbs, trees, and power
  lines. Isolated power outages are possible. Travel will be
  difficult, especially in high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ009-010-048-272200-
/O.CON.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
303 AM MST Sun Jan 27 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WINDS...West 35 to 45 mph with gusts up to 65 to 75 mph early
  this morning. Late this morning, winds shift to northwest behind
  a Canadian cold front. These northwest winds are expected to be
  sustained around 30 to 45 mph and gust up to 65 mph. 

* TIMING...Strongest winds are expected from mid-morning through
  early afternoon today. 

* IMPACTS...Strong winds could blow down limbs, trees, and power
  lines. Isolated power outages are possible. Travel will be
  difficult, especially in high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
821 
WWUS75 KTFX 271854
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1154 AM MST Sun Jan 27 2019

MTZ044>046-049-272000-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-190128T0600Z/
Toole-Liberty-Eastern Pondera-Eastern Teton-
1154 AM MST Sun Jan 27 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

Cold front has passed through the area and high winds are no
longer expected over this area.

$$


MTZ009-010-048-272000-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
1154 AM MST Sun Jan 27 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

Cold front has passed through the area and high winds are no 
longer expected over this area.

$$


MTZ011>013-047-050-051-280600-
/O.CON.KTFX.HW.W.0003.000000T0000Z-190128T0600Z/
Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus-
Including Havre, Rocky Boy, Rudyard, Great Falls, Cascade, Belt, 
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Chinook, Harlem,
Hays, Raynesford, Stanford, Hobson, Lewistown, Winifred, 
Lewistown Divide, and Grass Range
1154 AM MST Sun Jan 27 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WINDS...Northwest 30 to 40 mph with gusts up to 65 mph.

* TIMING...Winds shift to the northwest following the passage of
a Canadian cold front late this morning into this early
afternoon. The strongest winds will likely occur during this time
period.

* IMPACTS...Strong winds could blow down limbs, trees, and power
lines. Isolated power outages are possible. Travel will be
difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
278 
WWUS75 KTFX 272053
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
153 PM MST Sun Jan 27 2019

MTZ011>013-272200-
/O.CAN.KTFX.HW.W.0003.000000T0000Z-190128T0600Z/
Hill-Cascade-Chouteau-
153 PM MST Sun Jan 27 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

The cold front has passed and gusty winds are now expected to 
remain under warning criteria. Winds will continue to slowly 
diminish tonight through early Monday morning.


$$

MTZ047-050-051-280000-
/O.EXT.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/
Blaine-Judith Basin-Fergus-
Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
153 PM MST Sun Jan 27 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WINDS...Northwest 30 to 40 mph with gusts up to 65 mph.

* TIMING...Winds shift to the northwest following the passage of
a Canadian cold front late this morning into this early
afternoon. The strongest winds will likely occur during this time
period.

* IMPACTS...Strong winds could blow down limbs, trees, and power
lines. Isolated power outages are possible. Travel will be
difficult, especially for high profile vehicles.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

http://www.weather.gov/greatfalls
964 
WWUS75 KTFX 272351
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
451 PM MST Sun Jan 27 2019

MTZ047-050-051-280100-
/O.EXP.KTFX.HW.W.0003.000000T0000Z-190128T0000Z/
Blaine-Judith Basin-Fergus-
Including Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
451 PM MST Sun Jan 27 2019

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Strong winds are no longer expected across eastern portions of 
the Great Falls forecast area. As a result, the High Wind Warning 
will be allowed to expire at 5 PM MST.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 26, 11:27 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 26, 11:27 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1127 AM MST Sat Jan 26 2019

Updated Aviation section.

.UPDATE...

Minor updates were posted to today's forecast to better match
observed trends. Satellite imagery shows high clouds streaming
over the region through a strong upper level jet. Lower clouds are
clinging to the mountain tops. Periods of light snow remain
possible this afternoon for some mountain areas, but forecast snow
totals were adjusted down below one-quarter inch for the rest of
today.

&&

.SYNOPSIS...

Mild temperatures and primarily fair weather are expected into
Sunday morning before a strong Canadian cold front cross the
region late Sunday morning through evening. Periods of mountain
snow are expected through Sunday. For the plains and valleys, a
rain/snow mix or just rain accompanying the cold front will
quickly change to all snow behind the front on Sunday.

&&

.AVIATION...
Updated 1740Z.

Strong northwesterly flow aloft, pockets of LLWS, and mainly VFR
expected through Sunday morning, as the region remains downstream of
a longwave high pressure ridge axis. Simultaneously, subtle
disturbances within this flow traverse our area. Thus, abundant
cloud cover, mainly in the low-to-mid level atmosphere, will reside
over the region. In addition, upslope snow showers and mountain
obscuration will occur, especially along the Continental Divide and
in southwest MT. Lastly, breezy southerly winds affect KEKS, while
breezy to gusty southwesterly to westerly surface winds impact the
north-central MT plains.
- Jaszka/Pepe

&&

.PREV DISCUSSION...
/ISSUED 436 AM MST Sat Jan 26 2019/

Today through Monday...Northerly to northwesterly mid- to upper-
level flow persists over our CWA through Monday as we remain
downstream of a longwave high pressure ridge axis. Multiple
shortwave disturbances embedded in this flow traverse our region
through Monday morning, with the strongest of these disturbances
moving through late Sunday morning through Monday morning. At the
surface, a strong Canadian cold front is still poised to barrel
southward across north-central MT late Sunday morning through
early afternoon, while this front should cross southwest MT
between the early afternoon and evening hours of Sunday. Ahead of
this front, southwesterly to westerly Chinook winds will promote
above-normal temperatures through Sunday, especially for the
north-central MT plains. Once the front passes, surface winds
shift to northwesterly and result in cold air advection. Thus,
much colder temperatures are expected behind the front later
Sunday into Monday, when high temperatures will be below-normal.

Diving into more detail regarding winds, westerly flow aloft
increasing to 50-60 knots within strong static stability at/near
mountaintop level has the potential to yield surface wind gusts up
to 75 mph along the Rocky Mountain Front and gusts up to 60 mph
in eastern Glacier County late this evening into Sunday morning.
Thus, a High Wind Watch has been posted for these areas. For all
of north-central MT, strong cold air advection behind the Canadian
cold front will cross ground that will be relatively-warm for a
short while, resulting in deep boundary layer mixing. There is
potential for this mixing to tap into 50-60 knot flow within the
850-700 mb layer. In addition, strong surface pressure rises
should occur behind this front as much colder air overspreads the
area. Thus, peak surface wind gusts up to 60 mph are possible for
a time behind the cold front across north-central MT. Accordingly,
a High Wind Watch has been posted for the rest of north-central
MT to account for this potential scenario. Please read our High
Wind Watch statements for further details, including timing of
these watches.

As for precipitation, scattered upslope rain and/or snow showers
are possible along and near the west through north aspects of our
mountains today, but accumulations and impacts will be minimal. On
Sunday, periods of mountain snow are expected, while a rain/snow
mix or plain rain is expected along the southward-moving cold
front at lower elevations. Once the cold front passes, any rain
will quickly change to all snow courtesy of cold air advection and
the wet-bulb effect. Thus, any liquid water along roadways should
freeze rapidly behind the cold front. Periods of snow continue
into Monday morning as additional shortwave disturbances move
through. Snow should then diminish Monday afternoon as the
aforementioned longwave high pressure ridge builds from the west.
Our storm-total snowfall forecast for Sunday into Monday has
changed little. In general, the plains and valleys are expected to
receive a coating to 3 inches of fresh snow, while 3-12 inches of
new snow accumulate in our mountains. Thus, upgraded the Winter
Storm Watch to a Winter Weather Advisory for the Little Belts,
including Kings Hill Pass. Here, storm-total snowfall is expected
to be maximized by upslope flow and will likely reach 6 to 12
inches. Some model guidance suggests northwesterly upslope flow
along the Little Belts will become more stable and blocked late
Sunday afternoon and into the evening. If this were to occur,
steadier snow than currently forecast could impact areas farther
north of the Little Belts, including Great Falls. Thus, additional
winter weather highlights may be needed with future forecast updates.
- Jaszka

Monday night through next Saturday...Primarily northwesterly flow
aloft resides over our area during this period as the
aforementioned high pressure ridge aloft builds slowly from the
west. Below-normal temperatures Tuesday should moderate to near-
normal readings Wednesday through Saturday. The one possible
exception may be in the river valleys of north-central Montana
where Arctic air may become trapped beneath a strong low-level
inversion, resulting in temperatures as much as 10 to 20 degrees
colder than currently forecasted. Shortwave troughs embedded in
the flow aloft have the potential to trigger scattered
precipitation, mainly in the form of snow, on Wednesday through
Saturday, with better potential if a more coherent wave can
undercut the ridge to our west. Any fresh snow amounts at this
point look to be minor.
- CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  40  47  15 /   0   0  70  70
CTB  46  41  43  11 /   0   0  70  40
HLN  43  24  42  11 /   0   0  50  80
BZN  39  21  40  11 /   0   0  50  60
WEY  28   9  29   0 /  10  30  50  60
DLN  41  22  43  13 /   0   0  10  40
HVR  47  35  43  13 /   0   0  80  20
LWT  45  36  44  13 /  10  10  80  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday morning through Sunday evening
Blaine...Cascade...Chouteau...Eastern Pondera...Eastern Teton...
Fergus...Hill...Judith Basin...Liberty...Toole.

High Wind Watch from this evening through Sunday evening Eastern
Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

Winter Weather Advisory from 11 AM Sunday to 11 AM MST Monday
above 5000 feet for Cascade...Judith Basin...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jan 26, 1:37 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
137 PM MST SAT JAN 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             2 WSW MALMSTROM AFB     47.50N 111.23W
01/25/2019  M2.0 INCH        CASCADE            MT   NWS EMPLOYEE

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 2:53 AM MSTHigh Wind WatchTFX11 hr
Jan 26, 2:59 AM MSTWinter Weather AdvisoryTFX54 hr

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.